From Martinsville, Indiana, USA:
While at work yesterday, a co-worker with type 1 diabetes had an insulin reaction. By the time my manager remembered about me having a daughter with type 1 and asked for my help, my co-worker was seizing. I had a glucagon kit in my purse and while my manager called 911, I administered the glucagon. My co-worker stopped seizing and was talking and drinking a Coke by the time the paramedics came.
This was the first time I have ever used glucagon and I'm pretty sure that I didn't get it mixed up completely because it was still cloudy. I'm also pretty sure that there were bubbles in the syringe. In addition, after the fact, I noticed that the expiration date on the glucagon was a few months ago. Could my co-worker come to any harm from this? What are the after-effects over the next week or so from receiving glucagon? My co-worker and I have had previous conversations about glucagon and she has mentioned in the past that she doesn't "believe in" using glucagon. I think she may be angry with me for giving it to her.
Your response from your co-worker is not uncommon. Remember that she feels vulnerable. She may having difficulty thanking you. However, you helped her out of a tough situation and she should be thankful. The unmixed glucagon will still work, just not maximally. Same with glucagon that has a date indicating expiration. It is a problem that glucagon does have a short shelf life. It is a reason patients do not seem anxious to have some on hand. It is expensive and they usually do not require it, causing them a perceived unrequired cost. However, the glucagon helps for such a situation. Just think if she had to wait for the paramedics to come. She could have seized for a lot longer, risking aspiration and even death. The glucagon shelf life is increased by lyophilizing it and putting it in powder form. There is really no harm in giving a small amount of air into the subcutaneous space or muscle. It will be absorbed and removed without difficulty.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.